CSN Login
Members Online: 2

You are here

CSN Outage 11/30/20

CSN will be down briefly for maintenance 11/30/20, starting at 9:00 PM EST. We apologize for the inconvenience. 

USPC recurrence, dealing with chemo again...

Flufff's picture
Flufff
Posts: 59
Joined: Apr 2019

Hi all. 

As you may know, I'm dealing with a reccurance of USPC. I'm doing chemo again after just 9 months break. I know it's a different drug I'm doing this time. Last time I did taxol and carboplatin. This time doxil and carboplatin. 

 I'm feeling it.... I'm so exhausted this time. Tried to go to the gym today, and ended up doing less than half an hour, and that with a break in-between. I felt faint and I had ti had to sit down. Today I'm on day 12 after my first infusion...

I this normal? My legs were shaky afterwards, and they still are, hours after I got home..

 

Its crap, is what it is....

MAbound
Posts: 1086
Joined: Jun 2016

I can't answer your questions about Doxil, specifically, but I would remind you to take it a little easier on yourself as you go through this. The exhaustion is going to happen whether you exercise or not because of chemo's impact on your blood counts. Those cells are the ones that carry oxygen into your other cells and with less of them you are going to struggle with less stamina than you are used to. It's really not reasonable to expect to carry on with all of your normal life as you go through this.

I'd also be concerned about working out at a gym this time of year because of the impact chemo has on one's immune system. It would be safer to go for walks where you'd have less exposure to other people and surfaces that can transmit viruses and bacteria. One's first inclination is to say "good on you!" for trying to keep up with daily excercise, but you also need to listen to what your body is telling you. You need lots of rest and fluids to get through chemo, so please give yourself permission to backpedal on your normal routine so that your body can better cope with the assault being made on the cancer. 

I'm so sorry that this is happening to you...you are quite the fighter given how you are trying to get through this still excercising. I get how it's got to be so helpful to do so mentally; just be careful and smart about how much you push yourself.

cmb's picture
cmb
Posts: 554
Joined: Jan 2018

While I did not have Doxil and Carboplatin together, I did have Adriamycin (the older form of Doxorubicin) with Ifosfamide as phase 2 of my frontline treatment.

I had tolerated the Carboplatin/Taxol pretty well, so I wasn't expecting to be as debilitated as I was by the Ifosfamide/Doxorubicin. There were days I was so weak that I could barely stand for more than a few minutes at a time. While I don't think that I'm usually that wimpy, I honestly didn't think I could continue the treatments after the first cycle.

Seeing how severely I reacted to these two drugs, the doctor ordered additional post-treatment steroids for the first few days after infusion. I also went to the treatment center one or two times the week after the infusions to receive additional fluids and antiemetics. With these extra steps I never felt as bad as I did after the first infusion, but I was still fatigued a lot of the time for the remaining period of treatment. And I was not able to keep up with the exercise classes at the cancer center as I had done with Carboplatin/Taxol.

Fatigue and weakness can be side effects of both Doxorubicin and Ifosfamide so I don't know which one (or both) affected me so much. I also had bouts of diarrhea and some nausea during this period, which I treated with drugs prescribed by the oncologist.

But I didn't have some of the other known side effects of Adriamycin and within 3-4 weeks after the last infusion I felt okay enough to resume working full time.

So tell your doctor and nurse about how you're feeling so that they can add in other drugs or supportive care like fluids as necessary to keep you feeling as good as possible, even if "good" isn't up to your usual health standards.

Flufff's picture
Flufff
Posts: 59
Joined: Apr 2019

I think you are both right. I'm just super stubborn, unfortunately. And I am desperately trying to cling on to normalacy. I lost my job due to this. I've lost so much. And I am actually one of those persons that enjoy going to the gym. Having had this experience, I do need to reconsider... It actually scared me. My reaction. 

 

I will do walks and some restorative yoga at home for the next while. It just saddens me :(

Forherself's picture
Forherself
Posts: 438
Joined: Jan 2019

Trying to have a normal life is so validating.   No wonder you are trying to keep some habits you enjoy.   Is there some other little pleasure you can have instead?   Thinking about what you can do instread of what you can't may be more cheerful.  Yoga sounds awesome right now.  Hugs to you during this.

Donna Faye's picture
Donna Faye
Posts: 420
Joined: Jan 2017

For 12 years 2000-2012, I had a farm and rescued horses. My heaven! In 2013 decided I needed to find home for the 3 horses I had and give up the farm at age 72. Continued to ride and took grandson to Vermont in 2016 for a week of riding in the Green Mts. Came home and was diagnosed with UPSC. So it has been 3 years since I have ridden. I have had recurrences every time I think I am ready to ride. So I know how you feel about losing the things that bring joy and satisfaction. However, continue to do all you can to find new things that give joy. I try and do volunteer work as often as I can and I also am trying to find activities less demanding than riding. BUT, I am going to get back in the saddle for sure!! Stay strong! xoxo

Armywife's picture
Armywife
Posts: 430
Joined: Feb 2018

We're here for you.  I applaud your discipline and love for the gym! I hope it helps to remember that this is just a season.  Soon it will be in the rear view mirror, and you will be able to enjoy more freedom - probably even appreciating it more because of what you've been through!  I concur with MABound - the most important thing for you now is to stay away from germs and allow your body to fight.  If it means walking laps around the inside of your house to be safe and doing mini-workouts at home, you'll be loving yourself well to adapt.  Enjoy some cheesy Hallmark Christmas movies and the season.  Hugs to you.

cmb's picture
cmb
Posts: 554
Joined: Jan 2018

At day 12 you're right at the nadir of this treatment cycle, so it's no surprise that you're feeling poorly right now. Taking walks and doing gentle yoga may be the best you can do until you're body recovers. Knowing how your body reacts to this chemo combination will help you be prepared after the next infusion.

Keep in mind you're much younger than I am, so you may never have the prolonged period of weakness/fatigue that I did, especially if you receive some boosts from extra drugs or fluids during this low point.

Armywife is right – this is a "season." While my phase 2 cycles seemed to go on forever, in reality they were over in three months and, as I mentioned, I actually bounced back pretty quickly once I was done.

jan9wils's picture
jan9wils
Posts: 128
Joined: Mar 2017

I had doxorubicin and carboplatin for my second cycle of chemo. It kicked my bum! I had to take early retirement, which I wasn't mentally prepared for. I did not like admitting that this disease was limiting me. I had so little stamina. But when my 6 rounds were over I did recover quite a bit. I was able to take up kayaking and hiking again and I worked part-time when I could. So hang in there, you sound like a very independent and strong woman and you will conquer this CRAP. Give yourself time and a bit of rest for your body to recover.

Flufff's picture
Flufff
Posts: 59
Joined: Apr 2019

Thank , I you all  to for triedyiur sweet respond... ♥️

 

Yesterday I did some workout. Not hard in any way and I took breaks. But I had to stop it after just 15 minutes,  and honestly, it made me tear up. My hubby was there, thank God. I was just so sad and felt totally beaten. I'm now almost 3 weeks out, and it just doesn't get any better. Is there really nothing to do about fatique?? :(

BluebirdOne's picture
BluebirdOne
Posts: 360
Joined: Jul 2018

away, but it takes time. Your body is putting all of it’s energy into healing and not having a lot left over for exercise. Three weeks is an eye blink. I was pretty exhausted for 6 months after chemo and radiatio, still have never gotten back my full energy level. This is a marathon, not a sprint. Be kind to yourself and let yourself heal. 

 

Denise

Subscribe to Comments for "USPC recurrence, dealing with chemo again..."